Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 20, 2005, 6:06 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2005, 6:06 PM EDT (22:06 UTC)
- Expired
- Sep 20, 2005, 6:41 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:20 PM EDT | TSTM WND DMG | Fieldale, VA | TREES ON POWERLINES |
| Sep 20, 6:20 PM EDT | TSTM WND DMG | Martinsville City, VA | TREE DOWN ON HOUSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 202208 SVRRNK VAC089-690-202300- /O.NEW.KRNK.SV.W.0138.050920T2206Z-050920T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT TUE SEP 20 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 700 PM EDT * AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FIELDALE...OR ABOUT 4 MILES WEST OF MARTINSVILLE CITY...AND MOVING EAST AT 20 MPH. THIS STORM DOWNED SEVERAL TREES IN BASSETT AROUND 5:45 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA HEIGHTS...STANLEYTOWN...LEATHERWOOD...HORSE PASTURE... COLLINSVILLE...CHATMOSS...AND AXTON. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3680 8001 3661 8001 3656 7976 3675 7968 $$ PEM
1 follow-up statement
000 WWUS51 KRNK 202241 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 637 PM EDT TUE SEP 20 2005 VAC089-690-202247- /O.CAN.KRNK.SV.W.0138.000000T0000Z-050920T2300Z/ CITY OF MARTINSVILLE VA-HENRY VA- 637 PM EDT TUE SEP 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY AND THE CITY OF MARTINSVILLE IS CANCELLED... THE THUNDERSTORM HAS WEAKENED AND MOVED EAST INTO PITTSYLVANIA COUNTY. DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN THE CITY OF MARTINSVILLE. AT 6:20 PM...EMERGENCY SERVICES REPORTED A TREE ON A HOUSE IN THE CITY OF MARTINSVILLE. A TREE ALSO FELL ONTO A POWERLINE IN FIELDALE. LAT...LON 3680 8001 3661 8001 3656 7976 3675 7968 $$ PEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 20, 2:30 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT TUE SEP 20 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WEAK COLD FRONT AND AN ASSOCIATED S/W ACROSS THE OHIO VALLEY INTO KY WILL DRIFT SE ACROSS THE REGION TONIGHT BEFORE STALLING OVER NC ON WED. PREFRONTAL TROF PRECEDING THE FRONT HAS ALL BUT SCOURED OUT DEEP RH THIS AFTERNOON AS SEEN VIA GOOD MIXING IN DOWNSLOPE FLOW. COULD STILL SEE SOME ISOLD CONVECTION OUT E ALONG LEE TROF WHERE SOMEWHAT BETTER DEWPOINTS/WEAK CONVERGENCE/INSTABILITY PREVAILS. ALSO A LOW CHANCE OVER THE W THIS EVENING JUST AHEAD OF THE ACTUAL FRONT ONCE MIXING SUBSIDES BUT THEN LIMITED BY LOSS OF HEATING AND LITTLE INSTABILITY. THEREFORE PLAN TO LEAVE IN A LOW CHANCE POP INTO EARLY THIS EVENING ALTHO THINK COVERAGE QUITE SPOTTY LOOKING AT MEAGER CU FIELDS AND DRY ENTRAINMENT. GIVEN DRY ADVECTION OVERNIGHT ESPCLY W PLAN TO GO ON THE COOL SIDE OF MOS MOUNTAINS WHILE LEANING THE SE MORE TOWARD THE WARMER MAV. UPPER/MID LEVELS DRY OUT IN POST FRONTAL SCENARIO WED WHILE NAM SUGGESTS BOUNDARY LAYER MOISTURE WILL LINGER ESPCLY SW ZONES. NOT OUT OF THE QUESTION TO POP ISOLATED SHRA NW NC RIDGES WED AFTN GIVEN DIFFERENTIAL HEATING AND WEAK SE FLOW BUT THINK TOO DRY OVERALL TO INCLUDE. OTRW...PARTLY TO MOSTLY SUNNY UNDER CU AS NEXT SHOT OF WEAK SUBSIDENCE ARRIVES UNDER WEAK RIDGING FROM THE OHIO VALLEY. HIGHS SHOULD AGAIN PUSH TOWARD WARMER MOS PER DRY AIR WITH 75-85 RANGE ACROSS THE AREA. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... LOWERED POPS ON WEDNESDAY NIGHT WITH FRONTAL BOUNDARY TO OUR SOUTH ACROSS NORTH CAROLINA. PLAY TEMPERATURES CLOSE TO MOS VALUES. ELECTED TO HOLD ON TO THE LIGHT POPS ON THURSDAY IN THE SOUTHWEST PORTION WITH THE LOW LEVEL MOISTURE AND INSTABILITY. THIS WILL MATCH UP NICELY WITH GSP. FOR EXTENDED GRIDS FRIDAY THROUGH TUESDAY... FOLLOWED HPCGUIDE WHICH TWEAKED TOWARDS THE 00Z/20 ECMWF. WHAT HAPPENS WITH RITA IS THE QUESTION IN THE MEDIUM RANGE. RITA LIFTS NORTHWARD IN CENTRAL US AND CONNECTS UP WITH COLD FRONT IN OHIO VALLEY BY 12Z MONDAY. A COLD FRONT IS PROGGED ACROSS THE REGION ON TUESDAY WITH A WAVE OF LOW PRESSURE IN WESTERN NORTH CAROLINA. WILL FOLLOW TPC WITH REGARDS TO HURRICANE RITA AND TRACK. && .AVIATION... VFR CONDITIONS CONTINUING THIS AFTERNOON WITH MID DECK CIGS ACROSS SE WVA AND SCTD CU ELSEWHERE. EXPECT GUSTY DOWNSLOPE FLOW TO KEEP VFR TREND GOING WITH MAJORITY OF ANY ORGANIZED SHOWERS/TSRA DEVELOPING EAST OF THE TAF SITES. WEAK FRONT SLIDES THRU OVERNIGHT WHICH COULD STILL POP AN ISOLD SHRA BUT WONT INCLUDE EXCEPT DAN THRU EARLY EVENING. SKIES CLEAR LATE TNGT WITH ANOTHER ROUND OF MVFR/IFR CONDITIONS IN FOG/LOW CLOUDS. SLOWLY IMPROVING CIGS/VSBYS WED IN LIGHT EASTERLY FLOW...WITH MOST LOCATIONS BACK TO VFR IN SCTD CU AND HAZE BY MIDDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/KK/JH
Hazardous weather outlook, Sep 20, 10:26 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 AM EDT TUE SEP 20 2005 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1026 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BLUE RIDGE EARLY THIS AFTERNOON...AND THEN MOVE SOUTHEAST ACROSS THE PIEDMONT BY THIS EVENING. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-211045- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1026 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 20, 4:03 PM EDT, 2 hours 3 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202003 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT TUE SEP 20 2005 NCZ003-202045- SURRY NC- 403 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORM HEADED FOR MOUNT AIRY... AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTHERN SURRY COUNTY NEAR INTERSTATE 77....MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL MOVE THROUGH MOUNT AIRY AROUND 4:30 PM AND MAY CONTAIN SMALL HAIL AND GUSTY WINDS. WIND SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. 11
Special weather statement, Sep 20, 4:45 PM EDT, 1 hour 21 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202045 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EDT TUE SEP 20 2005 VAZ032-033-043-202115- PATRICK VA-FRANKLIN VA-HENRY VA- 445 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORM HEADED FOR PHILPOTT RESERVOIR... AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES EAST OF WOOLWINE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL CROSS PHILPOTT RESERVOIR AROUND 5:00 PM...AND MAY PRODUCE WIND SPEEDS AROUND 40 MILES AN HOUR. BOATERS SHOULD MOVE OFF THE LAKE UNTIL THE STORM HAS PASSED. 11
Special weather statement, Sep 20, 4:56 PM EDT, 1 hour 10 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202056 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT TUE SEP 20 2005 VAZ044-058-202145- HALIFAX VA-PITTSYLVANIA VA- 456 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS ARE DEVELOPING OVER SOUTHSIDE VIRGINIA... AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER SOUTHSIDE VIRGINIA JUST NORTH OF DANVILLE. THESE STORMS WERE MOVING TO THE EAST AT BETWEEN 15 AND 20 MPH AND MAY CONTAIN WINDS OF 40 MPH AND MARBLE SIZE HAIL. STAY TUNED TO WEATHER RADIO IN CASE THESE STORMS CONTINUE TO STRENGTHEN AND WARNINGS ARE ISSUED. 11
Special weather statement, Sep 20, 5:31 PM EDT, 35 minutes before
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202131 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 531 PM EDT TUE SEP 20 2005 VAZ032-202215- PATRICK VA- 531 PM EDT TUE SEP 20 2005 ...THUNDERSTORM WITH STRONG WIND WILL MOVE THROUGH STUART... AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3 MILES NORTHWEST OF STUART...MOVING EAST AT 20 MPH. THIS STORM WILL PASS THROUGH STUART VIRGINIA BETWEEN 5:45 AND 6:00 PM...AND MAY CONTAIN WINDS OF 40 MILES AN HOUR. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:59 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 20 min |
| Sep 20, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.